Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Dodge City, KS

April 19, 2020Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2020, 12:21 AM CDT for Kiowa County, Pratt County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2020, 12:21 AM CDT (05:21 UTC)
Expired
Apr 19, 2020, 1:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 12:45 AM CDTHAIL 0.752 W Coats, KSREPORT WAS RELAYED BY THE EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS53 KDDC 190521
SVRDDC
KSC097-151-190600-
/O.NEW.KDDC.SV.W.0007.200419T0521Z-200419T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1221 AM CDT Sun Apr 19 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Kiowa County in south central Kansas...
  Pratt County in south central Kansas...

* Until 100 AM CDT.

* At 1220 AM CDT, a severe thunderstorm was located near Belvidere,
  moving northeast at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Pratt, Haviland, Iuka, Sawyer, Cullison, Isabel, Coats, Byers,
  Wellsford and Croft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9901 3745 9901 3744 9916 3762 9926
      3782 9879 3747 9849
TIME...MOT...LOC 0520Z 245DEG 33KT 3752 9914 

HAIL...1.25IN
WIND...<50MPH
 
$$

UMSCHEID
2 follow-up statements
476 
WWUS53 KDDC 190545
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Sun Apr 19 2020

KSC097-190554-
/O.CAN.KDDC.SV.W.0007.000000T0000Z-200419T0600Z/
Kiowa KS-
1245 AM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been
cancelled.

LAT...LON 3747 9894 3764 9895 3770 9869 3747 9849
TIME...MOT...LOC 0544Z 263DEG 31KT 3750 9888 

$$

KSC151-190600-
/O.CON.KDDC.SV.W.0007.000000T0000Z-200419T0600Z/
Pratt KS-
1245 AM CDT Sun Apr 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN PRATT COUNTY...

At 1244 AM CDT, a severe thunderstorm was located near Coats, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pratt, Sawyer, Cullison, Isabel and Coats. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9894 3764 9895 3770 9869 3747 9849
TIME...MOT...LOC 0544Z 263DEG 31KT 3750 9888 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
898 
WWUS53 KDDC 190555
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1255 AM CDT Sun Apr 19 2020

KSC151-190605-
/O.EXP.KDDC.SV.W.0007.000000T0000Z-200419T0600Z/
Pratt KS-
1255 AM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PRATT COUNTY WILL
EXPIRE AT 100 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3747 9894 3764 9895 3770 9869 3747 9849
TIME...MOT...LOC 0555Z 245DEG 33KT 3754 9877 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:17 AM CDT, 4 minutes earlier.

Area forecast discussion, Apr 19, 12:17 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1217 AM CDT Sun Apr 19 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 110 PM CDT Sat Apr 18 2020

Showers and a few thunderstorms will be possible across western
Kansas this evening as short term models/CAMs indicate a weak upper
level perturbation moving across the Southern Rockies late this
afternoon and into the Western High Plains early this evening. As
this system approaches, surface low pressure will deepen in
southeast Colorado before beginning to edge eastward into extreme
southwest Kansas this evening with an attendant boundary
developing/extending northeast across western Kansas. Meanwhile,
prevailing southerlies ahead of the low will draw moisture into
central and portions of southwest Kansas with surface dewpoints
climbing into the 40s(F), producing a limited amount of instability
with CAPE values upward of 500 J/kg. With steepening low/mid level
lapse rates and a weakening cap, showers and few isolated to widely
scattered thunderstorms are expected to develop in southeast Colorado
into west central and extreme southwest Kansas late afternoon/early
evening, then spread slowly eastward into central Kansas overnight.
Any lingering showers/storms are expected to dissipate early Sunday
morning. Although deep layer shear will be relatively favorable along
with a +70kt west-southwesterly jet streaming across southwest Kansas,
limited instability will hinder storm intensity. Still, the high
based nature of any storms may produce gusty outflow winds upward
of 45 to 55 mph.

Temperatures will not be as cold tonight despite a northerly flow
developing late on the back side of a departing surface low. Under
increased cloud cover, expect lows generally down into the 40s(F)
with a few upper 30s(F) possible in west central Kansas. Sunday
will be a bit cooler under the influence of a light to moderate
northeasterly flow across the area. Look for afternoon highs
generally up into the 60s(F).

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CDT Sat Apr 18 2020

Another round of showers and isolated thunderstorms will be possible
Sunday evening as series of H5 vort maxima eject out of the southern
Colorado Rockies into the high plains. Although instability will
remain limited with surface dewpoints holding in the 30s(F) to
possibly the lower 40s(F), a departing surface high across the
Upper Midwest and projected surface low developing in northeast
New Mexico will set up an easterly upslope flow across western
Kansas by late Sunday afternoon/early evening. Accompanied by
steepening low/mid lapse rates, showers and a few isolated storms
may trigger across portions of southwest Kansas in conjunction
with a +110kt jet maxima projected to skim the southern fringe of
southwest Kansas around the 00-03Z time frame.

A little better chance for precip can be expected Tuesday into early
Wednesday as a more pronounced upper level shortwave swings through
the Desert Southwest, setting up a increasingly difluent southwest
flow aloft across the high plains of western Kansas. As the upper
level system approaches, surface low pressure is forecast to develop
in eastern New Mexico late Tuesday and deepen as it shifts into
the South Plains of northwest Texas Tuesday night, in turn creating
an axis of increased lift across southwest/central Kansas in
conjunction with surface high pressure pulling away in the Central
Plains. Rain chances will pick up through the day Tuesday and
into Tuesday night/early Wednesday, particularly for southern
portions of southwest and south central Kansas, as the upper
level system skirts to our south.

Little change is expected to the general air mass across the high
plains early in the week resulting in fairly seasonal temperatures.
Should see highs generally in the 60s(F) to the lower 70s(F) each
day through Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1210 AM CDT Sun Apr 19 2020

Ongoing convection near and southeast of Dodge City will continue
to move east through the early morning hours as an upper level
trough crosses western Kansas. Moisture/clouds in the 4000 to
8000ft AGL level ahead of this upper wave will give way to
clearing skies as this upper level disturbance passes. A weak cold
front will also move south across southwest Kansas early this
morning which will shift the southeast winds of 10 to 15 knots to
the north northeast between 09z and 15z Sunday. These north
northeast winds at around 10 knots will continue through the
remainder of the day. VFR conditions can be expected overnight and
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  67  42  71 /  40  20  20  10
GCK  40  66  40  70 /  40  10  10  10
EHA  40  68  41  70 /  20  20  40  10
LBL  42  69  41  71 /  30  20  30  10
HYS  45  66  41  71 /  30  10  10  10
P28  47  69  44  74 /  50  10  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 18, 2:30 AM CDT, 21 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
230 AM CDT Sat Apr 18 2020

KSZ030-031-043>046-061>066-074>081-084>090-191000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
230 AM CDT Sat Apr 18 2020 /130 AM MDT Sat Apr 18 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Elevated to near critical fire weather conditions possible today.
The area favorable for neat critical fire weather conditions will
be south of a Johnson City to Ashland line.

Scattered thunderstorms will be possible tonight. A few of the
stronger storms early tonight will be capable of producing wind
gusts of 50 to 55 mph and small hail.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms almost each day from
Sunday night through Wednesday. At this time these storms next
week are not expected to be strong or severe.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Apr 18, 8:15 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
815 PM CDT Sat Apr 18 2020

KSZ077-078-087-088-190200-
Gray KS-Meade KS-Clark KS-Ford KS-
815 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 900
PM CDT...

At 814 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ensign to 6 miles northwest of Fowler.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Minneola, Fowler, Ensign and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 9981 3728 10002 3735 10043 3773 10025
TIME...MOT...LOC 0114Z 271DEG 24KT 3769 10017 3742 10031

RUSSELL
Special weather statement, Apr 18, 8:38 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
838 PM CDT Sat Apr 18 2020

KSZ078-086>088-190230-
Seward KS-Meade KS-Clark KS-Ford KS-
838 PM CDT Sat Apr 18 2020

...SPECIAL WEATHER STATEMENT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowler to 8 miles southeast of Hayne.
Movement was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Meade, Bucklin, Minneola, Fowler, Ford, Bloom, Clark State Lake,
Meade State Park and Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10083 3770 9981 3766 9956 3738 9955
      3700 10010
TIME...MOT...LOC 0137Z 269DEG 29KT 3732 10025 3704 10066

RUSSELL
Special weather statement, Apr 18, 8:44 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Sat Apr 18 2020

KSZ030-031-045-046-190230-
Rush KS-Trego KS-Ellis KS-Ness KS-
844 PM CDT Sat Apr 18 2020

...SPECIAL WEATHER STATEMENT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Ellis to near Brownell.
Movement was east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Hays, Ellis, Catherine, McCracken, Ogallah, Brownell, Emmeram, Trego
Center, Yocemento, Cedar Bluff, Riga, Toulon, Antonino and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3900 9904 3856 9957 3874 10015 3876 10015
      3911 9959 3913 9938 3913 9904
TIME...MOT...LOC 0144Z 270DEG 21KT 3906 9950 3867 9980

RUSSELL
Special weather statement, Apr 18, 10:38 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1038 PM CDT Sat Apr 18 2020

KSZ076-086-087-190430-
Seward KS-Meade KS-Haskell KS-
1038 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHERN MEADE
AND SOUTHEASTERN HASKELL COUNTIES UNTIL 1130 PM CDT...

At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Woods to near Plains.
Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Meade, Fowler, Missler and Plains.

LAT...LON 3747 10076 3747 10012 3721 10032 3724 10101
TIME...MOT...LOC 0337Z 249DEG 31KT 3726 10093 3724 10055

UMSCHEID
Special weather statement, Apr 18, 11:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1123 PM CDT Sat Apr 18 2020

KSZ078-080-087>089-190515-
Meade KS-Clark KS-Kiowa KS-Ford KS-Comanche KS-
1123 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WESTERN
KIOWA...NORTHEASTERN MEADE...NORTHWESTERN COMANCHE AND NORTHERN CLARK
COUNTIES UNTIL 1215 AM CDT...

At 1122 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsdown to near Fowler. Movement was
east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Coldwater, Bucklin, Minneola, Mullinville, Bloom, Clark State Lake
and Kingsdown.

LAT...LON 3720 10013 3745 10019 3767 9942 3726 9933
TIME...MOT...LOC 0422Z 251DEG 29KT 3746 9970 3735 10013

UMSCHEID
Special weather statement, Apr 18, 11:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1159 PM CDT Sat Apr 18 2020

KSZ078-080-081-088>090-190545-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
1159 PM CDT Sat Apr 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
NORTHWESTERN BARBER...NORTHERN COMANCHE...SOUTHWESTERN PRATT AND
NORTHEASTERN CLARK COUNTIES UNTIL 1245 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mullinville, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Haviland, Mullinville, Coats, Lake City, Sun City,
Wilmore, Wellsford, Croft and Belvidere.

LAT...LON 3751 9969 3773 9907 3758 9885 3733 9877
      3729 9963
TIME...MOT...LOC 0459Z 261DEG 32KT 3749 9939

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:24 PM CDTSpecial Weather StatementDDCHodgeman66 min
Apr 18, 8:15 PM CDTSpecial Weather StatementDDCFord45 min
Apr 18, 8:38 PM CDTSpecial Weather StatementDDCClark, Meade52 min
Apr 18, 8:44 PM CDTSpecial Weather StatementDDCEllis, Trego46 min
Apr 18, 10:38 PM CDTSpecial Weather StatementDDCMeade52 min
Apr 18, 11:23 PM CDTSpecial Weather StatementDDCClark52 min
Apr 18, 11:59 PM CDTSpecial Weather StatementDDCKiowa46 min
Apr 19, 3:20 PM CDTSpecial Weather StatementDDCEdwards40 min
Apr 19, 3:37 PM CDTSpecial Weather StatementDDCFord38 min
Apr 19, 3:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa50 min
Apr 19, 4:14 PM CDTSpecial Weather StatementDDCKiowa46 min
Apr 19, 4:26 PM CDTSevere Thunderstorm WarningDDCKiowa49 min
Apr 19, 4:46 PM CDTSpecial Weather StatementDDCClark, Comanche59 min
Apr 19, 5:21 PM CDTSpecial Weather StatementDDCPratt24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.